Illinois, 2020

Tornado and Hail in Illinois, July 21, 2020

July 21, 2020 · NWS ILX · 16 events in 5 counties and zones

A stationary frontal boundary triggered several rounds of showers and thunderstorms on July 21st. One cluster of storms tracked through east-central Illinois during the late morning, blowing down a few trees and power lines across portions of Piatt and Champaign counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$770,000
Crop damage
$50,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary triggered several rounds of showers and thunderstorms on July 21st. One cluster of storms tracked through east-central Illinois during the late morning, blowing down a few trees and power lines across portions of Piatt and Champaign counties. Additional convection developed further west toward midday, with a line of storms then progressing eastward across much of central Illinois during the afternoon. Scattered wind damage occurred with this line, while one cell produced an EF-1 tornado near Auburn in Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 5:03 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 5:03 AM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 AM CDT Tue Jul 21 2020

.SYNOPSIS...
Issued at 345 AM CDT Tue Jul 21 2020

Expect daily chances for scattered showers and thunderstorms
through Friday, though there will be plenty of dry hours each
day. Temperatures generally in the mid to upper 80s are expected
through Friday, then lower 90s return over the weekend into early
next week as hot and humid conditions prevail.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 400 AM CDT Tue Jul 21 2020

Areas of fog had developed over se IL early this morning and was
dense for a time over parts of Clay, Richland and Lawrence
counties and still dense at 4 am over Lawrence county. Increasing
clouds over southeast IL early this morning should limit dense fog
coverage and latest HRRR shows fog diminishing from west to east
over southeast IL next few hours thru 12Z/7 am and shifting into
sw IN by then.

A veering low level jet interacting with an old frontal boundary
over sw/southern IL was generating an area of showers and
thunderstorms sw of Litchfield to Olney line and back to the St
Louis area and tracking ENE into Clay county at 4 am. Scattered
showers and isolated thunderstorms were WNW of Lincoln in west
central IL and also tracking ENE over the IL river valley. Latest
CAMS shows this convection gradually diminishing during this
morning as it tracks ENE over central and southeast IL.

A mid/upper level trof along the IA/NE and ne KS and nw MO border
will track east into the MS river valley by late afternoon.
Meanwhile the old frontal boundary is projected to lift northward
across central IL during today with an increasingly unstable
tropical airmass over the area. Precipitatable water values quite
high too ranging from 1.6-2 inches. Scattered showers and
thunderstorms likely to develop during this afternoon and SPC day1
outlook has marginal risk of severe storms for damaging wind gusts
and hail. Would not be surprised if part of area was upgraded to a
slight risk from this afternoon into mid evening as CAPES rise
over 2500 j/kg southeast of the IL river this afternoon, while
bulk shear values of 25-40 kts north of I-70. Locally heavy rains
also expected due to very high precipitable water values
approaching 2 inches. WPC day1 outlook has slight chance of
excessive rainfall today and evening se of the IL river and
marginal risk nw of the IL river. Highs today mainly in the mid
80s, with lower 80s by Knox and Stark counties and upper 80s in
southeast IL. Afternoon heat indices peak in the low to mid 90s se
of the IL river, with mid to upper 90s in southeast IL.

High chances of showers and thunderstorms this evening and
lingering over eastern IL early overnight as trof moves thru. Lows
tonight mostly around 70 degrees in central IL and lower 70s in
southeast IL.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 400 AM CDT Tue Jul 21 2020

Trof and frontal boundary shifting se toward the Ohio river valley
on Wed where higher pops will be focused. A lull in convection
over the IL river valley especially nw of the IL river overnight
and Wed morning. SPC day2 outlook has marginal risk of severe
storms in southeast IL Wed afternoon where airmass is more
unstable with afternoon CAPES around 2000 j/kg. Warm highs in the
mid to upper 80s on Wed with humid conditions prevailing. Heat
indices Wed afternoon range from upper 80s to around 90 nw of the
IL river, and mid 90s from I-72 south.

Chance of convection lingers Wed night and could more coverage of
convection overnight Wed into Thu over southern CWA closer to the
frontal boundary and low level jet. Highs Thu in the mid to upper
80s and afternoon heat indices in the low to mid 90s over much of
the CWA.

A lull in convection after sunset on Thu night and mainly have
pops in southeast IL Thu night. Then isolated to scattered showers
and thunderstorms over the area on Friday, with upper level ridge
building over the MS river valley and convection chances should
trend more isolated as ridge builds in. This will also start
building the heat over the area with highs Fri in the upper 80s to
near 90F and afternoon heat indices in the 90s, with sw CWA near
100.

500 mb heights rise to 594 dm or higher over CWA this weekend and
isolated convection possible in afternoon and early evening hours
Sat/Sun. Highs around 90F Sat and lower 90s Sunday with afternoon
heat indices climbing to upper 90s and lower 100s Sat afternoon
and 100-105 Sunday afternoon, so approaching heat advisory
criteria then.

Upper level ridge shifting back south early next work week with a
frontal boundary pushing southward toward central IL Mon night and
Tue. This to bring a better chance of showers/thunderstorms Mon
afternoon into Tue. Still hot and humid Mon with highs in the
lower 90s and afternoon heat indies of 100-105F. Highs in the
upper 80s to near 90F next Tue and still very humid.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM CDT Tue Jul 21 2020

Carried VCTS at PIA and BMI next 1-2 hours and VCSH at DEC and CMI
til mid morning with possible MVFR conditions at times, as scattered
showers and isolated thunderstorms drift northeast. Will need to
watch a larger area of convection over northern MO lifting ne that
could affect central IL during mid afternoon into early evening.
This would bring MVFR conditions back if convection occurs. Models
trended toward lower ceilings later tonight along with possible
light fog as winds remain light. SE to SSE winds around 5 kts this
morning to veer south this afternoon and remain less than 10 kts
thru tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 21, 6:58 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lincoln IL
758 AM CDT Tue Jul 21 2020

ILZ027>031-036>038-040>057-061>063-221100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
758 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected through this evening, before
diminishing after midnight. Some of the storms may become severe.
Damaging winds are the main concern, although an isolated tornado
cannot be ruled out. There is also potential for flooding from
the stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. At
this time, severe weather is not anticipated.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. The most likely time frame is
from 1 pm to 5 pm west of I-55, and from 3 pm to 8 pm east of
I-55. Please relay any information about observed severe weather
to the National Weather Service while following all local, state
and CDC guidelines.

ILZ066>068-071>073-221100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
758 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected through this evening, before
diminishing after midnight. A few of these storms may be strong to
briefly severe, with damaging winds the main concern. There is
also potential for flooding from the stronger storms.

Minor flooding on the Little Wabash River near Clay City, while
the Embarras River near Lawrenceville is expected to stay just
below flood stage.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. The
storms on Wednesday may be strong to briefly severe. The severe
weather potential for Thursday and Friday is uncertain at this
time.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Geelhart

In the hours before

Special weather statement, Jul 21, 9:27 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1027 AM CDT Tue Jul 21 2020

ILZ038-043-044-053-211615-
Macon-Piatt-De Witt-McLean-
1027 AM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR PIATT...DE WITT...SOUTHERN MCLEAN
AND NORTHEASTERN MACON COUNTIES UNTIL 1115 AM CDT...

At 1027 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLean to near Warrensburg. Movement was
east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clinton, Monticello, Le Roy, Heyworth, Farmer City, Maroa, Downs,
Argenta, Mansfield, Saybrook, Wapella, De Land, Waynesville, Weldon,
Kenney, White Heath, Bellflower, Arrowsmith, Cisco and Ellsworth.

This includes the following highways...
 Interstate 55 between mile markers 146 and 153.
 Interstate 72 between mile markers 150 and 173.
 Interstate 74 between mile markers 138 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 8846 3995 8847 3995 8911 4039 8916
TIME...MOT...LOC 1527Z 265DEG 35KT 4037 8911 4000 8905

SB

The radar

The Lincoln radar (KILX), 58 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Piatt

When
July 21, 10:01 AM CST to 10:06 AM CST
Where
Piatt County, Deland
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.120, -88.650

Multiple trees and tree branches were blown down in De Land. One tree smashed the park pavilion.

Thunderstorm Wind, Champaign

When
July 21, 10:30 AM CST to 10:35 AM CST
Where
Champaign County, Thomasboro
Measured
52 kt (60 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
40.230, -88.180

Multiple structures were damaged on the southeast side of Thomasboro.

Thunderstorm Wind, Champaign

When
July 21, 10:34 AM CST to 10:39 AM CST
Where
Champaign County, Thomasboro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -88.180

Numerous tree branches were blown down. Power poles were leaning, creating a power outage in town.

Hail, Sangamon

When
July 21, 2:32 PM CST to 2:37 PM CST
Where
Sangamon County, Pleasant Plains
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.870, -89.920

Thunderstorm Wind, Sangamon

When
July 21, 2:50 PM CST to 2:55 PM CST
Where
Sangamon County, Jerome
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.750, -89.700

Trees and tree branches damaged along Welch Avenue in Jerome.

Tornado, Sangamon

When
July 21, 3:05 PM CST to 3:09 PM CST
Where
Sangamon County, 2.57 mi NW of Compro to 2.37 mi NNE of Auburn
Rating
EF1
Path length
4.36 mi
Path width
100 yd
Property damage
$300,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.597, -89.813

A tornado touched down 2.7 miles west-northwest of Auburn at 4:05 PM CDT. The tornado tracked northeastward, destroying 2 large sheds and 2 grain bins. It blew over an RV, damaged numerous trees, and caused minor roof damage to 2 houses and 2 large pole barns. The tornado also damaged around 100 acres of corn and soybeans before dissipating near the intersection of Illinois Route 4 and Curran Road about 1.1 miles north of Auburn at 4:09 PM CDT.

Thunderstorm Wind, Sangamon

When
July 21, 3:08 PM CST to 3:13 PM CST
Where
Sangamon County, Auburn
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.580, -89.750

Numerous trees and tree branches were blown down in Auburn. The roofs of two homes were damaged by falling branches.

Thunderstorm Wind, Sangamon

When
July 21, 3:18 PM CST to 3:23 PM CST
Where
Sangamon County, 2 mi N of Pawnee
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
39.609, -89.580

Power poles were blown down.

Thunderstorm Wind, Sangamon

When
July 21, 3:20 PM CST to 3:25 PM CST
Where
Sangamon County, Pawnee
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.580, -89.580

Numerous trees were blown down throughout Pawnee.

Thunderstorm Wind, Christian

When
July 21, 3:25 PM CST to 3:30 PM CST
Where
Christian County, Tovey
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.580, -89.450

Several 4-inch diameter tree branches were blown into power lines.

Thunderstorm Wind, Christian

When
July 21, 3:27 PM CST to 3:32 PM CST
Where
Christian County, Kincaid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.580, -89.420

Several 4-inch diameter tree branches were blown into power lines.

Thunderstorm Wind, Christian

When
July 21, 3:34 PM CST to 3:39 PM CST
Where
Christian County, Edinburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.650, -89.380

Several 4-inch diameter tree branches were blown into power lines. An old power pole was snapped on the west side of town.

Thunderstorm Wind, Christian

When
July 21, 3:45 PM CST to 3:50 PM CST
Where
Christian County, Stonington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.630, -89.200

Several 4-inch diameter tree branches were blown into power lines.

Thunderstorm Wind, Christian

When
July 21, 4:00 PM CST to 4:05 PM CST
Where
Christian County, 3.5 mi WNW of Moweaqua
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.637, -89.082

A large tree was blown down along County Road 2400 E northwest of Moweaqua.

Thunderstorm Wind, Christian

When
July 21, 4:00 PM CST to 4:05 PM CST
Where
Christian County, Moweaqua
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.620, -89.020

Multiple trees were snapped on the west side of Moweaqua.

Thunderstorm Wind, Coles

When
July 21, 4:54 PM CST to 4:59 PM CST
Where
Coles County, Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.600, -88.320

A falling tree pulled a power line down on Southside Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914543, 914544, 914545, 914542, 914555, 914562, 914570, 914546, 914547, 914548, 914549, 914550, 914551, 914552, 914554, 914553.